North Dakota, 2006

Tornadoes and Hail in North Dakota, June 23, 2006

June 23, 2006 · NWS FGF · 7 events in 4 counties and zones

5 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 12:27 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 23, 12:27 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
127 PM CDT FRI JUN 23 2006

.SHORT TERM...
MAIN CHALLENGE WILL BE THUNDER CHANCES THIS EVENING AND SEVERE
POTENTIAL. THUNDER CONTINUES TO DEVELOP ACROSS THE REGION...MAINLY
NEAR OUTFLOW BOUNDARY MOVING SOUTH TO NEAR INTERSTATE 94 AND LAKE
BREEZES OVER LAKE OF THE WOODS AND OTHER LAKES IN MN. MODELS AGAIN
IN GOOD AGREEMENT AND WILL UTILIZE GFS WHICH HAS A GOOD HANDLE ON
QPF TRENDS OF LATE.

FOR THIS EVENING AND TONIGHT...EXPECT SCATTERED THUNDERSTORMS
ACROSS THE REGION WHERE ML CAPES WILL APPROACH 1000 J/KG. BEST
FORCING AND DEEP LAYERED SHEAR WILL BE ACROSS SOUTHERN 1/3 OF
AREA...MAINLY IN SOUTHEAST ND WHERE BEST HEATING HAS OCCURRED
TODAY. CURRENT OUTFLOW BOUNDARY MOVING INTO THIS AREA LATE THIS
AFTERNOON...COUPLED WITH SHORTWAVE MOVING IN WILL PROVIDE NEEDED
LIFT. SOME STORMS WILL LIKELY APPROACH SEVERE LIMITS...AND A FEW
COULD PRODUCE SEVERE HAIL AND WIND. WE WILL CONTINUE TO MONITOR
THIS POTENTIAL...WITH SLIGHT RISK PLACED SW OF REGION. LATEST
CONVECTIVE TRENDS INDICATE WE WILL BE PUTTING OUT SOME WARNINGS
THIS AFTERNOON/EVENING...AND MAY BE GETTING A WATCH SHORTLY PER
LATEST SWOMCD. STORMS SHOULD LARGELY BE DIURNALLY DRIVEN AND WEAKEN
AFTER SUNSET...WITH LACK OF ANY LOW LEVEL JET WHICH WILL BE
DISPLACED WELL SOUTH. SOME STORMS WILL PERSIST THROUGH THE NIGHT
THOUGH...AND WILL CONTINUE MENTION.

FOR SATURDAY...NORTHERLY FLOW WILL SLOWLY DEVELOP BY
AFTERNOON...AND BEGIN TO DRY THE COLUMN OUT. THERE WILL BE A
THUNDER THREAT MAINLY IN SOUTHERN AREAS...WITH A LOWER CHANCE FOR
MAINLY SHOWERS NORTH. TEMPS WILL BE SIMILAR TO PAST DAYS WITH A
NEARLY IDENTICAL THERMAL FIELDS.

FOR SUNDAY...EXPECT SLOWLY BUILDING HEIGHTS AND SFC HIGH PRESSURE.
THIS WILL PROVIDE A DRY DAY FOR THE AREA ALONG WITH TEMPS NEAR 80
IN MOST AREAS.

BY MONDAY...ANOTHER FRONT WILL MOVE INTO NORTHERN AREAS BY
AFTERNOON. THIS COUPLED WITH A NOSE OF AN UPPER JET
STREAK...MLCAPED TO AROUND 500 J/KG...AND SHORTWAVE WILL LEAD TO
THUNDER CHANCES BY AFTERNOON. BEST UPPER SUPPORT AND FORCING WILL
ACROSS NORTHERN AREAS...ALTHOUGH WILL MENTION ISOLATED POPS EVEN
IN SOUTH MONDAY AFTERNOON.

.LONG TERM (TUE-FRI)...MODELS IN BETTER AGREEMENT WITH 500MB
FLOW WITH THE MAIN STORY BEING W CONUS RIDGE/E CONUS TROUGH. THIS
CONTINUES THE N/NW UPPER FLOW ACROSS THE FA. 00Z GFS/ECMWF BROUGHT
A STRONGER VORT MAX ACROSS THE FA DURING THE TUE-WED TIMEFRAME.
12Z GFS HAS TRENDED FURTHER E WITH THIS FEATURE. WILL KEEP
FORECAST DRY...ALTHOUGH WITH THIS PATTERN ANY WEAK WAVE MAY CAUSE
ISOLD PRECIP. DID TREND TEMPS DOWN TUE-WED WITH 500MB FLOW A BIT
MORE CERTAIN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/TG
Hazardous weather outlook, Jun 23, 5:38 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT FRI JUN 23 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT AS AN UPPER LEVEL DISTURBANCE AFFECTS THE AREA. SOME OF
THE STRONGER STORMS MAY PRODUCE SMALL HAIL HOWEVER AT THIS TIME NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SATURDAY AS A WEAK
AREA OF LOW PRESSURE CROSSES THE AREA HOWEVER NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Tornado, Towner

When
June 23, 1:05 PM CST to 1:10 PM CST
Where
Towner County, 14 mi WNW of Rocklake
Rating
F0
Path length
2 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
48.867, -99.517

This tornado originated in Rollette County.

Tornado, Towner

When
June 23, 1:14 PM CST to 1:16 PM CST
Where
Towner County, 4 mi W of Rocklake
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
48.783, -99.317

A long and slender tornado briefly touched down in an open field.

Hail, Barnes

When
June 23, 1:35 PM CST
Where
Barnes County, 3 mi SSE of Kathryn
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.700, -97.750

The hail fell along the Barnes and Ransom county line.

Hail, Ransom

When
June 23, 1:35 PM CST
Where
Ransom County, 7 mi N of Ft Ransom
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.617, -97.917

The hail fell along the Ransom and Barnes county line.

Hail, Barnes

When
June 23, 2:08 PM CST
Where
Barnes County, 7 mi S of Pillsbury
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.100, -97.783

Hail, Cass

When
June 23, 2:30 PM CST
Where
Cass County, 9 mi NW of Buffalo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.017, -97.667

Hail, Barnes

When
June 23, 2:30 PM CST
Where
Barnes County, 11 mi N of Oriska
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.100, -97.850

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for North Dakota, 2006Warnings in North Dakota, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513650, 5513651, 5513652, 5513713, 5513714, 5513715, 5513716.